Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 64, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 18, 2004, 2:55 PM EDT for Gloucester County, King and Queen County, Middlesex County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2004, 2:55 PM EDT (18:55 UTC)
- Expired
- Jun 18, 2004, 3:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Gloucester County, VA, King and Queen County, VA, Middlesex County, VA
The radar
The Norfolk radar (KAKQ), 77 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1392 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
300 WUUS51 KAKQ 181855 SVRAKQ VAC073-097-119-181930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 254 PM EDT FRI JUN 18 2004 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KING AND QUEEN COUNTY IN EAST CENTRAL VIRGINIA GLOUCESTER COUNTY IN EASTERN VIRGINIA MIDDLESEX COUNTY IN EASTERN VIRGINIA * UNTIL 330 PM EDT * AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLANCIE...OR ABOUT 6 MILES NORTHEAST OF WEST POINT...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLENNS AND REMLIK BY 305 PM EDT SALUDA AND PAMPA BY 310 PM EDT URBANNA BY 315 PM EDT CASH BY 325 PM EDT HEALYS...COOPER AND HARMONY VILLAGE BY 330 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3768 7678 3750 7679 3748 7640 3770 7640 $$ CULLEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:30 PM EDT, 25 minutes earlier.
Area forecast discussion, Jun 18, 2:30 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 230 PM EDT FRI JUN 18 2004 .OVERVIEW/SYNOPSIS...ONE MORE DAY OF SUMMERY HEAT/HUMIDITY THEN PASSAGE OF A RELATIVELY STRONG COLD FRONT (FOR THIS TIME OF YEAR) COOLS IT DOWN FOR 2ND HALF OF WEEKEND. THE LOWER THAN NORML TEMPERATURES/HUMIDITY LEVELS WILL ONLY LAST A FEW DAYS AS FLAT UPR RDG/SFC HIGH PRES BUILDS BACK INTO MID ATLC REGION AND BRINGS MORE TYPICAL TEMPERATURE/HUMID LEVELS THRU MUCH OF NEXT WEEK. && .DISCUSSION SHORT TERM...CURRENTLY MONITORING CONVECTION MOVG THRU BLUE RDG MTNS. UNSTABLE AIRMASS/THETA E RDG EAST OF MTNS PROVIDES FAVORABLE ENVIRONMENT FOR CONTINUED CONVECTIVE DEVELOPMENT HOWEVER LOW LVL CONVERGENCE IS WEAK SO EXPLOSIVE DEVELOPMENT MAY BE DIFFICULT. LTST SPC MESOSCALE DISC HIGHLIGHTS THE ISOLATED WIND THREAT BUT NOT ANTICIPATING A SVR CONVECTIVE WATCH ATTM. LATE AFTN CONVECTION SHUD BE WANING THRU THE EVE WITH LOSS OF DIURNAL INFLUENCES BUT WEAK PREFRONTAL TROF SLIDES SE ACRS FORECAST OVRNGT AND MAY HELP MAINTAIN SOME WEAK CONVECTION INTO THE OVRNGT PD. ANTHR SULTRY NIGHT AHEAD WITH LOW TEMPS AND DEW POINTS IN THE 70S. WENT SLIGHTLY LOWER WITH TEMPS/DEW POINTS TMRW PER WEAK NW SFC FLOW AND EXPECTED INCRSG AFTN CLOUDS AHEAD STRONG COLD FRONT. U80S/L90S READINGS WILL BE COMMON WITH SOME M90S PSBL AGAIN AT NORMALLY WARM SENSORS. HEAT INDICES SLIGHTLY LOWER TMRW AS WELL SO HEAT ADVISORY SHUD NOT BE NEEDED. MODEL POPS GENERALLY SLIGHT TO LOW CHC TMRW WITH ONLY WEAK RIPPLE IN UPR FLOW BUT EXPECT AT LEAST SCTD DEEPER CONVECTION AHEAD ACTUAL COLD FRONT (DENOTED BY SFC DEW POINT BNDRY) PLUNGING SE ACRS FORECAST AREA LATE AFTN/EARLY EVE. LONGER TERM...REFRESHING AIRMASS CHANGE BEGINNING LTR SAT NIGHT. DEW POINT BNDRY MAY NOT MAKE IT ALL THE WAY INTO NE NC BY SUNRISE SO REAL BENEFITS OF NIGHTTIME COOLING MAY NOT BE FELT AREA-WIDE TIL SUNDAY NIGHT/MONDAY MORN. MAY ACTUALLY CHALLENGE A RECORD LOW MONDAY MORN AT SBY (47F) ANYWAY...HIGHS ON SUNDAY MAY STRUGGLE TO REACH 80 WITH TEMPS LIKELY BOUNCING BACK TO NR NORML BY TUES AND BEYOND. MEAN FLAT UPR FLOW NEXT WEEK SUGGS ANY SYSTEMS TO ADVANCE THRU MID ATLC REGION SHUD BE RELATIVELY WEAK. MODEL CONCENSUS SUGGS FRONTAL PASSAGES AOA TUES AND AGN ON FRI. BULK OF NEXT/S WEEKS FCST RELECTS MAINLY NEAR NORML TEMPS AND PCPN CHCS WITH SLIGHTLY HIGHER TEMPS/POPS DURING PREFRONTAL PERIODS. && .AVIATION...MNLY VFR EXCEPT INVOF SHWRS/TSTMS AND PTCHY EARLY MORN STRATUS/FOG. && .MARINE...POST-FRONTAL MARGINAL SMALL CRAFT ADVISORY CONDS EXPECTED FOR WINDS/SEAS SAT NIGHT INTO SUN. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...NONE. && .PRELIMINARY POINT TEMPS/POPS... SBY 71 87 58 76 / 30 30 10 10 OXB 70 81 62 75 / 30 30 10 10 WAL 72 85 61 76 / 30 30 10 10 FVX 72 90 62 80 / 30 30 10 10 RIC 73 89 63 79 / 30 30 10 10 PTB 72 90 64 79 / 30 30 10 10 AKQ 73 90 65 79 / 30 30 10 10 PHF 74 89 68 77 / 30 30 10 10 ORF 76 87 68 76 / 30 30 10 10 ECG 76 87 69 79 / 30 30 30 10 && CULLEN
Hazardous weather outlook, Jun 18, 5:27 AM EDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 527 AM EDT FRI JUN 18 2004 NCZ012>017-030>032-VAZ079>081-087>089-092-093-095>098-180925- BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC- DINWIDDIE VA-GATES NC-GREENSVILLE VA-HERTFORD NC-ISLE OF WIGHT VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC- PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 527 AM EDT FRI JUN 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY... A HEAT ADVISORY IS IN EFFECT FOR HEAT INDEX VALUES AROUND 105 DEGREES. SEE NPWAKQ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MDZ021-022-024-025-NCZ102-VAZ048-049-060>078-082>086-090-091-094-099- 100-180926- ACCOMACK VA-AMELIA VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA- CUMBERLAND VA-DORCHESTER MD-EASTERN CURRITUCK NC-ESSEX VA- FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA-HANOVER VA-HENRICO VA- INLAND WORCESTER MD-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORTHAMPTON VA-NORTHUMBERLAND VA-NOTTOWAY VA-POWHATAN VA- PRINCE EDWARD VA-RICHMOND VA-WESTMORELAND VA-WICOMICO MD-YORK VA- 527 AM EDT FRI JUN 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY... THE COMBINATION OF TEMPERATURES AROUND 90 AND HIGH HUMIDITY LEVELS WILL RESULT IN HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
In the hours before
Special weather statement, Jun 18, 2:21 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 221 PM EDT FRI JUN 18 2004 VAZ048-049-060-061-181900- CUMBERLAND VA-FLUVANNA VA-LOUISA VA-PRINCE EDWARD VA- 221 PM EDT FRI JUN 18 2004 ...STRONG THUNDERSTORMS ARE APPROACHING AREAS FROM LOUISA TO FARMVILLE... AT 215 PM...RADAR SHOWED A BROAD BAND OF SHOWERS AND STRONG THUNDERSTORMS JUST WEST OF LOUISA...FLUVANNA AND FARMVILLE...MOVING EAST AT 25 MPH. THE STORMS WILL REACH FARMVILLE AND LOUISA AROUND 3 PM. THUNDERSTORMS CAN CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...GUSTY WINDS TO 35 MPH AND SMALL HAIL. HEAVY RAIN WILL CAUSE GREATLY REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
Special weather statement, Jun 18, 2:25 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 225 PM EDT FRI JUN 18 2004 VAZ073>078-085-182000- ESSEX VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX VA- NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA- 225 PM EDT FRI JUN 18 2004 ...STRONG THUNDERSTORMS ARE AFFECTING THE NORTHERN NECK AND MIDDLE PENINSULA... AT 222 PM...RADAR SHOWED SCATTERED THUNDERSTORMS FROM COLONIAL BEACH TO TAPPAHANNOCK AND KING AND QUEEN...MOVING EAST AT 25 MPH. THE STORMS WILL REACH THE CHESAPEAKE BAY BY 4 PM. THUNDERSTORMS CAN CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...GUSTY WINDS TO 35 MPH AND SMALL HAIL. HEAVY RAIN WILL CAUSE GREATLY REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:54 PM EDT | Special Marine Warning | AKQ | 51 min | |
| Jun 17, 9:13 PM EDT | Special Marine Warning | AKQ | 62 min | |
| Jun 18, 1:16 AM EDT | Flash Flood Warning | AKQ | Accomack | 119 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.